Missouri, 2013

Hail and Damaging Winds in Missouri, May 19, 2013

May 19, 2013 · NWS EAX · 43 events in 23 counties and zones

An upper level trough of low pressure over central Kansas, initiated a large area of strong to severe thunderstorms. This area of thunderstorms moved east across western Missouri, during the late afternoon and evening hours of May 19, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level trough of low pressure over central Kansas, initiated a large area of strong to severe thunderstorms. This area of thunderstorms moved east across western Missouri, during the late afternoon and evening hours of May 19, 2013. There were numerous reports of hail and damaging thunderstorm winds up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 1:45 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT Sun May 19 2013

.SHORT TERM...(This Evening through Monday Night)
Issued at 243 PM CDT SUN MAY 19 2013

Convection is already beginning to fire ahead of a north-south-
oriented wave over central KS. This wave will be the main player this
evening, and we still expect a line of supercells to develop just
ahead of it through late afternoon. This line should be near a TOP-
STJ line around 5 pm, into the KC metro between 6 pm and 9 pm and
toward Kirksville and Boonville between 9 pm and midnight.

Airmass has become moderately to strongly unstable, evident by 2600
J/kg of CAPE on the 18Z TOP sounding. This combined with a 50-60 kt
mid-level jet streak directly overhead will be more than supportive
of organized severe thunderstorms this afternoon and evening.
Still expect storms capable of very large hail and a few tornadoes to
develop over eastern KS which will transition into a line of storms
over far eastern KS or western MO and race into central MO overnight.
Latest models suggest this transition into linear or quasi-linear mode
may occur a bit earlier than previously thought, possibly as far west
as eastern KS. This line will be capable of producing widespread wind
damage and some embedded tornadoes. Better chances for strong
tornadoes now appear to be southwest of the forecast area, closer to
Wichita, where low-level wind fields will be a bit more supportive.
However, low-level shear will increase after 00Z across far western
MO, and this could support tornadoes embedded within a developing
QLCS as it tracks into Kansas City and points east. Any storms that
maintain supercell structure after 00Z will also have an enhanced
tornado threat.

Another potentially active day is in store for Monday as wind fields
remain supportive of severe storms. Much of the severe threat for
Monday depends on how far south and east the cold front pushes
overnight, and any lingering cloud debris that could cut back on
instability during the day. Models have trended slightly further east
with the location of the front, and thus the severe threat, which now
appears to be focused from near Clinton and Sedalia toward Macon and
points east. If strong instability can redevelop, shear profiles
support a severe line of storms capable of large hail and widespread
wind damage developing across these areas and spreading into eastern
MO and the Ozarks Monday evening. Heavy rain will also be a threat
with this line.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 PM CDT SUN MAY 19 2013

Have lowered thunderstorm chances on Tuesday as latest guidances
indicates convection Monday night may shove effective boundary far
enough to the southeast to push highest chances of redevelopment
into the southeastern portions of the state.

Through Friday, temperatures will return to seasonal normal in the
70s, as high pressure remains in control.  Precipitation chances
begin to increase by next weekend as mid-level heights rise and
moisture returns to the Plains.  Temperatures by next weekend will
again climb back into the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1238 PM CDT SUN MAY 19 2013

Line of storms is expected to rapidly develop later this afternoon
across eastern Kansas, ahead of a weak wave that is currently visible
as a band of altocumulus from GRI to SLN and west of ICT. While
timing is still somewhat uncertain, best guess at this time is that
this line of storms will approach the KS/MO state line around 00Z,
progressing toward IRK and COU toward 04Z, give or take a couple of
hours. These storms may be strong with large hail and severe wind
gusts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Dux
AVIATION...Hawblitzel
Hazardous weather outlook, May 19, 11:49 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT SUN MAY 19 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1249 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN KANSAS THIS
AFTERNOON AND SPREAD EASTWARD THROUGH THE EVENING AND OVERNIGHT
HOURS. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA...THE GREATEST THREAT WILL EXIST ACROSS EASTERN KANSAS AND
WESTERN MISSOURI. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL IN
EXCESS OF 2 INCHES...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE
ACROSS EASTERN KANSAS AND WESTERN MISSOURI DURING THE LATE AFTERNOON
AND EVENING. THESE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX
OF STORMS ACROSS WESTERN MISSOURI WITH THE HAZARDS TRANSITIONING TO
MAINLY A DAMAGING WIND AND LARGE HAIL THREAT ACROSS NORTHERN AND
CENTRAL MISSOURI LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND
EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY
HAZARDS WILL ONCE GAIN BE LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. AREAS OF HEAVY RAIN FROM SEVERAL DAYS OF THUNDERSTORMS MAY
LEAD TO LOCALIZED FLOODING PROBLEMS BY MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE ON TUESDAY AS THE COLD FRONT
FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A
CHILLICOTHE TO CLINTON LINE.

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH
SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS THE ENTIRE OUTLOOK AREA. SPOTTER ACTIVATION WILL ALSO LIKELY
BE NEEDED ON MONDAY.

HAWBLITZEL

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Atchison

When
May 19, 3:02 PM CST
Where
Atchison County, Rockport
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -95.520

Hail, Atchison

When
May 19, 3:08 PM CST
Where
Atchison County, Rockport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.420, -95.520

Hail, Atchison

When
May 19, 3:26 PM CST
Where
Atchison County, 2.1 mi W of Westboro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -95.360

Hail, Atchison

When
May 19, 3:56 PM CST
Where
Atchison County, 1.48 mi NNE of Linden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -95.520

Hail, Bates

When
May 19, 5:45 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.100, -94.360

Hail, Bates

When
May 19, 5:45 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.100, -94.360

Thunderstorm Wind, Henry

When
May 19, 6:05 PM CST
Where
Henry County, 0.69 mi S of Urich
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.460, -94.000

A large tree was blown over, by thunderstorm winds estimated up to 60 mph.

Thunderstorm Wind, Buchanan

When
May 19, 6:15 PM CST
Where
Buchanan County, 2.97 mi SE of Hurlingen
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.770, -94.640

Power poles were reported down, with thunderstorm wind gusts estimated up to 70 mph.

Thunderstorm Wind, Daviess

When
May 19, 6:18 PM CST
Where
Daviess County, 2.14 mi NNE of Winston
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.900, -94.140

A thunderstorm wind gust was measured at 62 mph.

Thunderstorm Wind, Buchanan

When
May 19, 6:32 PM CST
Where
Buchanan County, St Joseph
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.850

The St. Joseph Airport ASOS, measured a thunderstorm wind gust at 59 mph.

Hail, Daviess

When
May 19, 6:38 PM CST
Where
Daviess County, 2.81 mi N of Winston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.910, -94.140

Thunderstorm Wind, Buchanan

When
May 19, 6:38 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.760, -94.850

Trees and powerlines were reported down. Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
May 19, 6:38 PM CST
Where
Jackson County, 1.48 mi NNW of Kansas City
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.100, -94.580

A measured thunderstorm wind gust at 68 mph, was observed at the ASOS, at the Downtown Kansas City Airport.

Thunderstorm Wind, Platte

When
May 19, 6:39 PM CST
Where
Platte County, 2.11 mi SE of Dye
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.460, -94.900

Numerous trees were reported down in the Weston area, along Highway 45. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
May 19, 6:40 PM CST
Where
Jackson County, 0.54 mi E of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -94.520

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
May 19, 6:40 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -94.550

Twelve inch diameter tree limbs were blown down near I-435 and Gregory Road. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Cass

When
May 19, 6:43 PM CST
Where
Cass County, 0.54 mi E of Peculiar
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.720, -94.460

Thunderstorm wind gusts were estimated up to to 60 mph, with two 30 feet tall trees blown down.

Thunderstorm Wind, Clay

When
May 19, 6:45 PM CST
Where
Clay County, 1.07 mi W of Liberty Mitchell Arp
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.280, -94.470

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Cass

When
May 19, 6:45 PM CST
Where
Cass County, 2.07 mi S of Belton Villnave Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.740, -94.580

Thunderstorm wind gusts were estimated up to 65 mph, with roof caps blown off, street lights blown off poles, and lawn furniture blown away. All this was observed around 133rd Street and State Line Road.

Thunderstorm Wind, Platte

When
May 19, 6:50 PM CST
Where
Platte County, 1.61 mi E of Parkville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.200, -94.670

Trees and powerlines were reported down at English Landing. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
May 19, 6:50 PM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.730, -93.550

Thunderstorm wind gusts were measured at 64 mph, at the ASOS at Whiteman Air Force Base.

Thunderstorm Wind, Andrew

When
May 19, 6:50 PM CST
Where
Andrew County, 1.27 mi ESE of Cosby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.860, -94.660

Thunderstorm wind gusts were estimated up to 60 mph. This was near the intersection of State Route O and State Route Z.

Thunderstorm Wind, Livingston

When
May 19, 6:58 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.790, -93.550

Power poles were reported down, with thunderstorm wind gusts estimated up to 70 mph.

Thunderstorm Wind, Harrison

When
May 19, 6:58 PM CST
Where
Harrison County, 0.87 mi SW of Blue Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.190, -93.940

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Livingston

When
May 19, 7:00 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
1.75 in hail
Reported by
Public
Coordinates
39.790, -93.550

Hail, Pettis

When
May 19, 7:05 PM CST
Where
Pettis County, 0.54 mi W of Green Ridge
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.620, -93.410

Thunderstorm Wind, Clay

When
May 19, 7:10 PM CST
Where
Clay County, 0.69 mi S of Excelsior Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
39.340, -94.230

Thunderstorm wind gusts were estimated up to 60 mph. The winds blew a wooden fence panel down and snapped a power pole, which caused a power outage.

Thunderstorm Wind, Jackson

When
May 19, 7:10 PM CST
Where
Jackson County, 1.28 mi ESE of Blue Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.010, -94.260

Thunderstorm wind gusts were estimated up to 60 mph, near Adams Derry Road and Route AA. A ten inch tree limb was blown down, which damaged a wooden fence. About a dozen shingles were also blown off a residential roof.

Hail, Carroll

When
May 19, 7:11 PM CST
Where
Carroll County, 0.53 mi E of Bosworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.470, -93.340

Hail, Grundy

When
May 19, 7:16 PM CST
Where
Grundy County, Edinburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.700

Thunderstorm Wind, De Kalb

When
May 19, 7:17 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
39.740, -94.240

An overhead door at the Cameron EMS building was blown in. Trees were also reported uprooted in Cameron. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Chariton

When
May 19, 7:20 PM CST
Where
Chariton County, 0.69 mi S of Brunswick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -93.130

Several trees about a foot in diameter were reported blown down, as well as numerous tree limbs. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Mercer

When
May 19, 7:25 PM CST
Where
Mercer County, 1.26 mi WSW of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.390, -93.600

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Daviess

When
May 19, 7:30 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.910, -93.960

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Linn

When
May 19, 7:41 PM CST
Where
Linn County, 0.69 mi N of Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.790, -93.080

Several trees and tree limbs were reported down across Brookfield. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Daviess

When
May 19, 7:58 PM CST
Where
Daviess County, 2.81 mi S of Winston
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.830, -94.140

A roof was reported blown off a house. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Grundy

When
May 19, 7:59 PM CST
Where
Grundy County, Trenton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.600

A very large tree was reported down, which required a tractor to move it out of the way. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Adair

When
May 19, 8:13 PM CST
Where
Adair County, 0.69 mi N of Kirksville
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
40.210, -92.580

Thunderstorm wind gusts were estimated up to 70 mph. Powerlines were reported down.

Thunderstorm Wind, Schuyler

When
May 19, 8:45 PM CST
Where
Schuyler County, 0.53 mi W of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -92.530

Widespread tree damage was reported. A tractor trailer was blown over. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Schuyler

When
May 19, 8:45 PM CST
Where
Schuyler County, 2.76 mi N of Downing
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.520, -92.370

A 150 foot long hog confinement building, had half of its roof ripped off. An unknown number of dead hogs were observed. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Bates

When
May 19, 9:24 PM CST
Where
Bates County, Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -94.350

Trees were reported down in Adrian, with thunderstorm wind gusts estimated up to 60 mph.

Thunderstorm Wind, Bates

When
May 19, 9:35 PM CST
Where
Bates County, 0.88 mi NW of Butler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.260, -94.340

Thunderstorm wind gusts estimated up to 60 mph, caused 6 to 12 inch diameter trees to be knocked down.

Thunderstorm Wind, Saline

When
May 19, 9:47 PM CST
Where
Saline County, 1.48 mi SSW of Blackburn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -93.490

Thunderstorm wind gusts were estimated up to 70 mph. Trees were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452269, 452268, 452270, 452271, 452272, 452273, 452280, 452291, 452327, 452287, 452274, 452281, 452282, 452289, 452284, 452294, 452283, 452290, 452314, 452293, 452342, 452349, 452298, 452343, 452279, 452275, 452330, 452333, 452277, 452278, 452296, 452336, 452346, 452345, 452304, 452308, 452301, 452305, 452319, 452324, and more.